Concerned about Child's Medications
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Concerned about Child's Medications

 
I`m from Chile(I don't speek very well english)and Im writting for your opinion. 

My child was diagnosys by a Several Bipolar Disorder 3 years ago (he was 10) and he has been hospitalizated in 4 ocassions (he is highly suicidal). 

My consern is about the medication. He is taking the following pills each day:

 Clozapine: 275 mg ( 12.5 - 50 - 212.5 )

Lithium Retard: 800 mg. ( 400 - 0 - 400 )

Lamotrigine: 200 mg. (100 - 0 - 100 )

Metilfenidato (Concerta): 18 mg. (18 - 0 - 0)

Gamalate B6: 1 Spoon (0 - 0 - 1)

Ziprasidona: 80 mg. ( 40 - 40 - 0 )

Quetiapina: 300 mg. ( 100 - 100 - 100 )

Levotiroxina: 50 mg. ( 50 - 0 - 0 )

 

Also he has problems in school, he doesnt understand academic things, his mind is about a 7 years old boy (now he has 13).  

He is stable, in his mind doesnt exist suicidal thoughts, is more down than up, and some times he has a little mania but with all his therapeutic team, we know how to react and stop it in time. 

But since the treatment took place, he has a lot of obesstions just when he takes the clozapine at night. Too, since some month he started with a lot of fears, all kind...  he is afraid of sea waves (he use to surf) about Michael Jackson person, adrenaline games at the enterteinent park (he liked very much), going to same friend place because some of them smoke... etc.  

What do you think about this combination? 

Waiting forward for your answer,  

Thank you very much,
L

 Dear L --
Lo seinto por non hablando en su lingua; su Englais es mas mejor que mi Espanol!  

Im sorry to hear that your son has had such a difficult time. There is nothing obvious on his list of medications that is a bad idea. The list suggests that he has a very severe case of bipolar disorder.  

The medications are probably causing some of his difficulty in school, but his symptoms might cause even more trouble if they are not controlled. So this is a very difficult choice sometimes.  

The only medication that might possibly be making his symptoms worse is the stimulant (metilfenidato/Concerta). Do not stop it. But you could ask his doctor of she/he thinks the stimulant is clearly helping, or it if might possibly be making things worse. Do not change things on your own. But you could ask about that.                         

Otherwise I fear I have nothing new to add here. Even if my Spanish or your English was better, I would probably have arrived at the same conclusion. Good luck getting a better solution worked out. I hope you and your son have success at that soon.

Dr. Phelps


Published June, 2010
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?